Colorado, 2010Debris Flow in Colorado, September 29, 2010
September 29, 2010 · NWS GJT · 1 event in 1 county or zone
Wetting rains earlier in the month likely resulted in a fragile situation for the hillside above I-70 in De Beque Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wetting rains earlier in the month likely resulted in a fragile situation for the hillside above I-70 in De Beque Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 2:15 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 29, 2:15 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 AM MDT WED SEP 29 2010
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
ONE LAST DAY OF NEAR RECORD HIGHS AS HIGH PRESSURE SLOWLY MOVES EAST
ALLOWING WINDFLOW TO BECOME MORE EASTERLY. THIS WILL LOWER TEMPS
BY A FEW DEGREES OR SO LOWERING CHANCES TO TIE OR BREAK ANY HIGH
TEMP RECORDS FROM THURSDAY ONWARD. WIND SHIFT MAY ALSO ALLOW SOME
CLOUDS TO FORM OVER SRN MTNS BUT ANY THAT DO FORM WILL BE VERY
SPARSE AND QUICKLY DIE DOWN AFTER SUNSET. ASIDE FROM THAT...NO
CHANGE TO CURRENT FORECAST.
.LONG-TERM...FRIDAY THROUGH WEDNESDAY...
STRONG HIGH PRESSURE REMAINS IN-PLACE OVER THE REGION TROUGH THE
WEEKEND. THEN AS PACIFIC ENERGY MOVES OVER THE WESTERN CONUS THE
RIDGE BEGINS TO BREAK DOWN EARLY IN THE NEXT WORK WEEK.
MODELS CONSISTENCY CONTINUES THROUGH SUNDAY...THEN BOTH THE GFS AND
EC SHOW A CHANGE IN PATTERN BUT WITH DIFFERING SOLUTIONS.
MOISTURE WORKS INTO THE FORECAST AREA FROM THE SOUTH ON FRIDAY.
MOISTURE IS LIMITED AT 0.6 INCHES AT BEST ALONG THE SOUTHERN
BORDER. SO LOW-END CHANCE STILL LOOKS GOOD FOR THE SOUTHERN
MTNS...BUT HAVE PULLED THE ISOLATED POPS OVER THE CENTRAL MTNS. THIS
MARGINAL MOISTURE LINGERS IN THE SOUTH THROUGH THE WEEKEND.
MONDAY...BOTH THE GFS AND EC LIFT THE BAJA LOW PRESSURE SYSTEM
THROUGH THE REGION...BUT THE GFS WEAKENS IT MUCH MORE THAN THE EC.
BOTH SOLUTIONS WILL PRODUCE AT LEAST SCATTERED SHOWERS AND STORMS
OVER THE REGION.
TUESDAY-THURSDAY: MODEL AGREEMENT DIVERGE WITH ENSEMBLE SOLUTION
ALSO SCRAMBLING. BOTH THE EC AND GFS AMPLIFY A RIDGE OVER CALIFORNIA
WITH A TROUGH PASSING TO OUR NORTH. THE DIFFERENCE IS THE GFS HAS A
STRONGER CALIFORNIA RIDGE DOMINATING OUR WEATHER WHILE THE EC HAS A
STRONGER TROUGH EXTENDING INTO THIS FORECAST AREA. THE GFS SOLUTION
WOULD BE DRY AND MILD WITH THE EC SHOWERY AND NOT AS WARM.
&&
.AVIATION...
VFR CONDITIONS UNTIL FURTHER NOTICE WITH STRONG HIGH PRESSURE
LOCKED OVER THE INTERMOUNTAIN WEST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....TGR
LONG TERM......JOE+EH
AVIATION.......TGJT
Hazardous weather outlook, Sep 29, 5:00 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED SEP 29 2010
COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED SEP 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOISTURE WILL SLOWLY SNEAK UNDER THE HIGH PRESSURE ON FRIDAY...AND
WITH DIURNAL HEATING...ALLOW ISOLATED AFTERNOON THUNDERSTORMS TO
FORM OVER THE SOUTHERN MOUNTAINS. THIS TREND WILL CONTINUE THROUGH
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Debris Flow, Grand Valley
- When
- September 29, 5:30 AM MST to 6:30 AM MST
- Where
- Grand Valley forecast zone
- Property damage
- $30,000
- Reported by
- NWS Employee
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A landslide of boulders up to the size of refrigerators fell down onto the eastbound lanes of Interstate 70 near mile marker 46, resulting in accidents for 2 semi tractor trailers, a pickup truck, and a passenger automobile. The boulders and damaged vehicles kept the eastbound lanes of I-70 closed for several hours until the lanes were cleared. Boulders continued to roll down the hillside at least an hour after the intitial boulders came crashing down.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in North Carolina, September 29 to 30, 2010$2.5 million · 43 events
- Heavy Rain in Virginia, September 29 to 30, 201039 events
- Heavy Rain in North Carolina, September 29 to 30, 20109 events
- Flash Flooding in North Carolina, September 29 to 30, 20108 events
- Flash Flooding and Heavy Rain in South Carolina, September 29 to 30, 2010$3,000 · 5 events
- Damaging Winds in North Carolina, September 29, 2010$5,000 · 50 kt wind · 3 events
- Heavy Rain in Maryland, September 29 to 30, 20101 event
- Flood in Florida, September 29, 2010$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254518.